North Carolina, 2008

Damaging Wind in North Carolina, July 4, 2008

July 4, 2008 · NWS MHX · 1 event in 1 county or zone

An inland trough of low pressure and a sea-breeze front provided the focus for isolated strong to severe thunderstorms. Storms developed across the coastal plains of eastern North Carolina during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

An inland trough of low pressure and a sea-breeze front provided the focus for isolated strong to severe thunderstorms. Storms developed across the coastal plains of eastern North Carolina during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 4, 3:14 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 4, 3:14 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
414 PM EDT FRI JUL 4 2008

.SYNOPSIS...
HIGH PRESSURE WILL EXTEND OVER EASTERN NORTH CAROLINA FROM OFFSHORE
THROUGH THE WEEKEND WITH A STALLED FRONT TO THE NORTH. AN UPPER
LEVEL TROUGH WILL DIG IN WEST OF THE AREA AND PRODUCE A BETTER
CHANCE OF SCATTERED THUNDERSTORMS SATURDAY THROUGH MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
ISOLATED SHRA DEVELOPING ON SEA BREEZE THIS AFTN BUT DISSIPATING AS
SEA BREEZE CONTINUES TO MOVE INLAND...AND NOT ENOUGH COVERAGE TO
WARRANT 20 POP. SOME CONVECTIVE DEBRIS FROM UPSTREAM ACTIVITY WILL
RESULT IN PT CLDY SKIES OVERNIGHT. WITH CONTINUING S-SW FLOW...WENT
A DEG OR 2 ABOVE PERSISTENCE FOR MIN TEMPS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
UPR LVL TROF WILL DIG INTO OH/TN VLY DURING PERIOD...SPREADING
DEEPER MSTR PLUME OVER AREA FROM OFF GULF AND ATLC. LITTLE CHANGE IN
SFC PRES PATTERN BUT DEEPER MSTR AND WEAK SHRT WVS MOVING THROUGH
WILL RESULT IN BETTER CHANCES FOR SCT CONVECTION DURING
PERIOD...MAINLY OVER INLAND SECTIONS SAT AND THEN ALL AREAS SUN AND
MON. MOS BLEND FOR TEMPS DURING PERIOD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BE THE RULE FOR THE BEGINNING OF THE PERIOD. THEN
RIDGE LOOKS TO WEAKEN MIDWEEK AS MODELS SHOWING SFC TROUGH
STRENGTHENING WED/THUR. EXPECT TYPICAL SUMMERTIME WX...MAINLY
DIURNAL CONVECTION THROUGH THE PERIOD. HIGHS GENERALLY IN THE LOW
90S/UPPER 80S...AND OVERNIGHT LOWS IN THE LOW 70S.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SCT FAIR WEATHER CU WILL DISSIPATE AFT 23Z WITH LOSS OF DAYTIME
HEATING. ISOLATED CONVECTION IS FIRING FURTHER WEST AND SW OF THE
AREA ALONG LEE SIDE TROUGH BUT EXPECT LITTLE CHANCE FOR DEVELOPMENT
ACROSS THE TERMINALS THE REMAINDER OF THE AFTERNOON AS SUBSIDENCE
INVERSION ALOFT KEEPS ACTIVITY SUPPRESSED. VFR TO CONTINUE OVERNIGHT
INTO SAT BUT DID ADD SOME MVFR VSBYS TO THE KOAJ TERMINAL TOWARDS
MORNING BASED ON PERSISTENCE WITH LIGHT SFC WINDS AND GENERALLY
CLEAR SKIES EXPECTED. SOME MID LEVEL MOISTURE MAY RESULT IN SOME SCT
MID/HIGH CLOUDS ACROSS FAR INLAND TERMINALS LATER THIS EVENING AND
OVERNIGHT AS SHRA/TS ACTIVITY TO THE WEST DECAYS.

INCREASING MOISTURE AND WEAK SURFACE BOUNDARIES WILL PRODUCE
A FEW SHOWERS AND THUNDERSTORMS FROM SATURDAY AFTERNOON THROUGH
TUESDAY WITH MVFR/LOCALIZED IFR AT TIMES VCNTY CONVECTION.

&&

.MARINE...
SW FLOW WILL PREVAIL OVER THE AREA THROUGH THE UPCOMING WEEKEND INTO
THE FIRST PART OF NEXT WEEK AS SFC HIGH PRES REMAINS ANCHORED
OFFSHORE AND LEE SIDE TROUGH DEVELOPS OVER INLAND AREAS THROUGH THE
PERIOD. SFC WIND SPEEDS WILL LARGELY BE INFLUENCED DIURNALLY BY SFC
HEATING INLAND WITH SHARPENING GRADIENT BETWEEN THE OFFSHORE HIGH
AND INLAND TROUGH. EXPECTING CONDITIONS TO REMAIN JUST BELOW
ADVISORY LEVELS THROUGH MUCH OF THE FORECAST PERIOD. WIND DIRECTIONS
WILL BACK FROM SW EARLY TO S LATE IN THE DAYS AS SEA BREEZE/LAND
BREEZE CIRCULATIONS PREDOMINATE. WILL FORECAST A PERIOD OF 15-20 KT
WINDS THROUGH TUE WITH SEAS GENERALLY AVERAGING 3 TO 5 FT THROUGH
THE PERIOD.

LATEST WW3 GUIDANCE IS INDICATING EASTERLY SWELL ADVANCING TOWARDS
THE AREA BY THE MIDDLE TO LATTER PART OF NEXT WEEK AS TS BERTHA
MOVES SLOWLY W/NW TOWARDS THE WESTERN ATLANTIC. SOME OF THE LATEST
MODEL GUIDANCE IS TAKING BERTHA ON A MORE WESTERLY TRACK WITH THE
SYSTEM JUST NORTH OF THE BAHAMAS BY MON/14 JUL. THIS COULD HAVE A
SIGNIFICANT IMPACT ON AREA WATERS BY THE END OF NEXT WEEK INTO THE
FOLLOWING WEEKEND. MUCH UNCERTAINTY EXISTS REGARDING THE TRACK OF
THIS SYSTEM BUT AN INCREASE IN LONG PERIOD EASTERLY SWELL APPEARS
LIKELY ALONG THE NC COAST OUT AHEAD OF THE SYSTEM WHICH IS EXPECTED
TOP REACH THE COASTAL WATERS AROUND THE WED/THU TIME FRAME.

RIP CURRENTS...LOW THREAT ALL BEACHES FOR SAT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...CLQ
AVIATION...JW
MARINE...JW
Hazardous weather outlook, Jul 4, 1:02 AM EST, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
202 AM EDT FRI JUL 4 2008

NCZ029-044>047-079>081-090>095-098-103-104-051000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
202 AM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 3:21 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
421 PM EDT FRI JUL 4 2008

NCZ045>047-081-103-051000-
WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-OUTER BANKS DARE-
INCLUDING THE CITIES OF...PLYMOUTH...COLUMBIA...
KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...SOUTHERN SHORES
421 PM EDT FRI JUL 4 2008

SMOKE FROM THE EVANS ROAD WILDFIRE WILL CONTINUE TO AFFECT THE
AREA TONIGHT. SOUTH TO SOUTHWEST WINDS WILL PUSH THE SMOKE TOWARDS THE
ALBEMARLE SOUND AND AFFECT COLUMBIA ...THE ALLIGATOR RIVER BRIDGE
AND MANNS HARBOR. THE SMOKE WILL REDUCE VISIBILITIES AT TIMES AND
CREATE HAZARDOUS DRIVING CONDITIONS...ESPECIALLY ON HIGHWAYS
64...264 AND 94.

MOTORISTS IN THESE AREAS ARE URGED TO BE ALERT FOR SUDDENLY REDUCED
VISIBILITIES. SLOW DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY
OF DISTANCE AHEAD OF YOU IN CASE A SUDDEN STOP IS REQUIRED.

JBM

The radar

The Raleigh/Durham radar (KRAX), 84 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
July 4, 5:05 PM EST
Where
Duplin County, 2.26 mi E of Warsaw
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.000, -78.040

Trees reported down along Revelle and Veaches Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111154.